First discovered by a British chemist in 1874, heroin or diacetylmorphine is a bonding of opium’s active ingredient, morphine (obtained from the opium poppy), with a common industrial acid, acetic anhydride.
By the end of the 19th century it was being mass produced as a broad spectrum pain killer.
It was previously believed to be a “safe, non addictive” substitute for morphine.
Induces high physical addiction and lasting psychological dependence.
Administered by injection, sniffing (snorting), or smoking (Chasing the Dragon).
Depending on availability of drug and finances of user, drug is commonly injected about three times a day (every eight hours).
Effects last from three to six hours.
Common behaviour following administration include an intense feeling of euphoria and sleepiness soon after injection, lethargy, docile appearance and possibly a shuffling gait.
Acute withdrawal symptoms commence within 8 to 12 hours after last dose.
Withdrawal symptoms are generally not life threatening but they can be very distressing. Symptoms include
- gastrointestinal discomfort,
- muscle cramps, and
- flu- like symptoms.
Withdrawal symptoms can be severe enough that when the users obtain heroin, they may inject as rapidly as possible, sometimes without concern for possible HIV, hepatitis B (HBV) and hepatitis C (HBC) risks.
Associated health problems of long term heroin use can be collapsed veins, abscesses, tetanus, HIV/AIDS, hepatitis B (HBV), hepatitis C (HBC), heart, chest and bronchial problems and constipation.
Possible overdose can occur with or without long term use.
What are your observations, experiences with heroin?